Medical Surgical SIADH vs DI #2

Question

The nurse is performing discharge instructions to a client with diabetes insipidus (DI). Which statement by the client indicates that more instruction is needed?

Answers

  1. “I will gradually take less vasopressin until all is out of my system.”
    • Rationale:

      This answer is correct because the client needs more instruction regarding diabetes insipidus and vasopressin treatment. Diabetes insipidus (DI) is a condition that occurs related to lack of antidiuretic hormone (ADH). Treatment of DI requires long-term vasopressin therapy and the client should not decrease the dose. Vasopressin is an antidiuretic hormone used to enhance reabsorption of water in the kidneys when diabetes insipidus is present. Clients should be instructed on long-term use, intake and output monitoring, wearing a medic alert system, and monitoring fluid balance through daily weights.

  2. “I will weigh myself daily at the same time wearing similar clothing.”
    • Rationale:

      This answer is not correct because the client does not need more instruction regarding diabetes insipidus and the need to perform daily weights. Daily weights will help reflect the client’s hydration status and need to increase fluids and/or vasopressin.

  3. “I will wear a medic-alert bracelet all the time."
    • Rationale:

      This answer is not correct because the client does not need more instruction regarding diabetes insipidus and the need to wear a medic-alert bracelet. This will alert any emergency health care provider of the need for vasopressin and fluids to maintain an adequate blood pressure.

  4. “I will keep track of how much liquids I drink and how much I urinate.”
    • Rationale:

      This answer is not correct because the client does not need more instruction regarding diabetes insipidus and tracking intake and output. This is important to monitor the status of DI and determine the adequacy of treatment with fluids and vasopressin.

Overview

Diabetes insipidus (DI) requires vasopressin treatment long-term so the client should not decrease the dose. The client should be taught to follow the health care provider’s direction completely since, untreated DI can cause serious complications.

Explanation

Learning Outcomes

Diabetes insipidus (DI) is a condition that occurs related to lack of antidiuretic hormone (ADH). The lack of ADH causes a disorder of salt and water imbalance. This is a disorder involving ADH, a hormone produced in the pituitary, it is not diabetes mellitus, a disorder involving the pancreas and insulin. The major symptoms of DI are extreme thirst and frequent urination. The extreme urination can lead to dehydration, hypovolemia, and hypotension. Treatment of DI requires long-term vasopressin therapy and the client should not decrease the dose. Vasopressin is an antidiuretic hormone used to enhance reabsorption of water in the kidneys when diabetes insipidus is present. Clients should be instructed on long-term use, intake and output monitoring, wearing a medic alert system, and monitoring fluid balance through daily weights.

Test Taking Tip

Diabetes insipidus (DI) is a “brain issue” involving lack of ADH hormone (from the posterior pituitary), not a “pancreas issue” as in diabetes mellitus (DM) with insulin. Remember, DI is a braIn issue, not a pancreas issue (no I).

Video Rationale